Skip to content
My WebMD Sign In, Sign Up
Nausea after knee replacement therapy
avatar
TMM92 posted:
My mom had knee replacement surgery on her left knee a little over 1 month ago. She has been experiencing severe nausea since coming home from the hospital. Her doctor advised her to stop her pain medication and see if that took care of the nausea...it has not. She was prescribed phenergan for the nausea, but it doesn't help. She has lost about 18lbs and has to force herself to eat at all. She has no appetite and the nausea lasts all day and night. Has anyone else experienced this, and if so what did you do about it. Her doctor said she is stumped by it. My mom is becoming frustrated and experiencing depression because of this. Appreciate any help. Thanks!
Reply
 
avatar
1wareaglefan responded:
I wonder if it's a reaction from the anesthesia. I'm so sorry she's going through this. I had my right knee replaced a month ago. It's pretty rough!

Is she also having a lot of pain? It could also be the pain making her feel that way.
 
avatar
An_247274 responded:
Hello. My mom also just had a knee replacement and she has nausea very bad. She too has lost alot of weight, and was given zofran. It is not working. She is in a lot of pain and cries all the time. And my mom is not a crier she is more of a "Suck it up" kind of woman. She always says that when other people get sick. LOL I am wondering if you found a solution, If she goes off her pain meds then what is she going to do about the pain? Especially since the pain meds are not even helping her that much now. With none, I am afraid it will hinder her recovery. She is very depressed also. Any help or suggestions will be appreciated.
 
avatar
countrydarlin replied to An_247274's response:
How is your mom doing? Nausea is common after I threw up for 2 weeks and wasn't hungry for another 3...It does come back.and calm down..But make sure it's not her pain meds making her sick. and you said she cries with pain..tell her to take the pain medication...I know we all want to get off them but this is true pain she will need them. Like everyone says we're all different, but at least for now when the pain is so bad take the meds..AND don't let the pain get really bad before she takes her medication ,it's harder and longer for the pain meds to work and calm the pain down. Yor mom is NOT alone, beleive me. There are many of us out there, and no one needs to suck it up.we had our legs cut off and then rods hammered in them and put back together SO pain we will have.I guess we just want to see the good results too soon, But I'm sure we are going in the right direction! Give your mom my blessings and remember Don't let that pain get the upper hand take the medicine AND ICE them lots of ice ....off and on all day and night if she needs it! Good luck!
 
avatar
Nauseashelp replied to An_247274's response:
I have had sever nausea for 2 months after my knee replacement. I don't know what to do anymore. I have lost 20 lbs and the doctors have not been able to help. I am starting to lose it.
 
avatar
stuartalanmartin replied to Nauseashelp's response:
I was given Opiod tablets very strong after my new knee (Due to i have a painkiller allergie)and was taking them from Sept until Dec and Wow what stupid dreams I was having I could not get a good nights sleep i was so to say filling imaginary boxes and turning round and round in bed all of the time ! I got myself off them in January thank god ! I think this Nausea is to do with your Painkillers try and get them changed or try and get off them
the pain is not that bad is it ? I would sooner pain than Nausea
 
avatar
arbob5 replied to stuartalanmartin's response:
Pain meds can cause nausea and constipation. So you win some, lose some. So frustrating, I know. With my surgeries, I decided I didn't like the side effects of pain meds so only took Tylenol. It worked so well and I was happy that I didn't have to put up with what the other pain meds can cause.
 
avatar
bluesalvia55 replied to Nauseashelp's response:
How are you feeling now? I am only 2 weeks post op with terrible nausea. I quit all pain meds one week ago, and still feel bad. Just hoping things got better for you.
 
avatar
goingnuts responded:
I also had knee replacement surgery - eight weeks ago. I have been nauseous ever since. I stopped all my meds 4 weeks ago but I still cant get rid of the nausea. I lost over 20 pounds and have no appetite. Going for a CT scan tomorrow to see if they can find the reason for my nausea. Also waiting for the results of my stool sample - checking for C Diff. I was wondering how your Mom is and how long it took her to feel better again. What did they do for her? Hope to hear back from you. Thanks!
 
avatar
bluesalvia55 replied to goingnuts's response:
I had knee replacement Oct 14 2013 and went through exactly what you are experiencing. I was nauseous 24-7 even though I quit all pain meds after the first week! Here is the GOOD NEWS: after 6 months, I am 99% myself. I had every gastro test under the sun and no one could figure out what was wrong. Although I probably should get the other knee done, I sure don't want to. I still have an occasional bad taste in my mouth, but no nausea. So mark your calendar: hopefully your symptoms will abate by 6 months. Good luck and let me know if you have any questions. Believe me, I know how scared and frustrated you feel.
 
avatar
warwickperson responded:
I have heard a number of people complain of chronic nausea after knee replacement. I have nausea periodically throughout the day. My internist thinks the nausea is related to the chronic pain I have delveloped from arthrofibrosis. She presribed Zofran, which works, but I don't like the idea of Zofran dependence. Nonetheless it is such a relief that something works. Nausea with the pain render me pretty much dysfunctional. I hope that a discussion of this topic will help others and myself contend with this problem.
 
avatar
jamin2013 replied to warwickperson's response:
My friend is 88 and went thru hip replacement about the time I did, but anyway she is challenged with reflux and nausea for many yrs of her life....she finds what is helping is taking 3 drops of peppermint oil (food grade) in 1/4 glass of clean water before or after every meal.....it does help her nausea....

I take DGL which is stomach lining tamer to help protect my stomach due to pain meds and also digestive enzymes and probiotics daily.....
 
avatar
retiredsoldier24 responded:
OMG i thought i was alone in this i had a TKR done on the second of this month and my acid reflux started before i left the hospital but now the problem i am having is my appetite i dont have the desire to eat and when i try i get really nauses i have lost weight i can feel it and i get really tired. I am so glad to have found this community. I am only 54 and i had to have oone done due to the fact my military service did a lot of wear and tear on my knees.


Helpful Tips

TKR surgery and recovery
I had one knee done in March 2007, the other done in February 2009. I am 67 years old. I will tell you that I researched doctors before I ... More
Was this Helpful?
20 of 29 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Joint Replacement Center